Catatonia in disulfiram intoxication – A case report and a brief overview of the literature

R. Takács, F. Milán, Gabor Ungvari, G. Faludi, G. Gazdag

    Research output: Contribution to journalArticle

    1 Citation (Scopus)

    Abstract

    © 2016, Hungarian Association of Psychopharmacology. All rights reserved.Catatonic syndromes could accompany a variety of psychiatric and medical conditions. The most common conditions underlying catatonia are affective disorders followed by schizophrenia, but several medical conditions including intoxications affecting the central nervous system can also present with catatonic signs and symptoms. Therapeutic doses of disulfiram could induce catatonia with or without accompanying psychosis or mood disorder. A case of disulfiram intoxication manifesting with catatonia is reported here together with a brief overview of the literature. A patient was admitted to the toxicology ward after a suicide attempt with approximately 20 g of disulfiram. On transfer to the psychiatric ward, she was sitting still, in a semi-stuporous state and displayed motiveless resistance to instructions or attempts to move (active negativism). She was unresponsive to most of the questions (mutism), occasionally verbigerated 1-2 words and stared for more than 20 seconds between shifting attention. After developing a comatosus state her treatment continued at the toxicology ward, where a contrast-enhanced computer tomography scan revealed bilateral emollition of 1.5 cm diameter in both nucleus lentiformis at the level of the third ventricle. Following treatment her condition improved and she benefited of rehabilitation facility and a second psychiatric treatment. She was discharged free of neurological and psychiatric symptoms. In conclusion, we underscore the importance of accurate diagnosis of the underlying psychiatric or medical condition when encountering a fast emerging catatonic syndrome and focus first on treating the causative condition while simultaneously attempting symptomatic treatment of catatonia.
    Original languageEnglish
    Pages (from-to)110-114
    JournalNeuropsychopharmacologia Hungarica
    Volume18
    Issue number2
    Publication statusPublished - 2016

    Fingerprint

    Catatonia
    Disulfiram
    Psychiatry
    Mood Disorders
    Toxicology
    Negativism
    Mutism
    Therapeutics
    Corpus Striatum
    Psychopharmacology
    Third Ventricle
    Mental Disorders
    Psychotic Disorders
    Suicide
    Signs and Symptoms
    Schizophrenia
    Rehabilitation
    Central Nervous System
    Tomography

    Cite this

    Takács, R. ; Milán, F. ; Ungvari, Gabor ; Faludi, G. ; Gazdag, G. / Catatonia in disulfiram intoxication – A case report and a brief overview of the literature. In: Neuropsychopharmacologia Hungarica. 2016 ; Vol. 18, No. 2. pp. 110-114.
    @article{fd96af9713704d76984bb089704d07b9,
    title = "Catatonia in disulfiram intoxication – A case report and a brief overview of the literature",
    abstract = "{\circledC} 2016, Hungarian Association of Psychopharmacology. All rights reserved.Catatonic syndromes could accompany a variety of psychiatric and medical conditions. The most common conditions underlying catatonia are affective disorders followed by schizophrenia, but several medical conditions including intoxications affecting the central nervous system can also present with catatonic signs and symptoms. Therapeutic doses of disulfiram could induce catatonia with or without accompanying psychosis or mood disorder. A case of disulfiram intoxication manifesting with catatonia is reported here together with a brief overview of the literature. A patient was admitted to the toxicology ward after a suicide attempt with approximately 20 g of disulfiram. On transfer to the psychiatric ward, she was sitting still, in a semi-stuporous state and displayed motiveless resistance to instructions or attempts to move (active negativism). She was unresponsive to most of the questions (mutism), occasionally verbigerated 1-2 words and stared for more than 20 seconds between shifting attention. After developing a comatosus state her treatment continued at the toxicology ward, where a contrast-enhanced computer tomography scan revealed bilateral emollition of 1.5 cm diameter in both nucleus lentiformis at the level of the third ventricle. Following treatment her condition improved and she benefited of rehabilitation facility and a second psychiatric treatment. She was discharged free of neurological and psychiatric symptoms. In conclusion, we underscore the importance of accurate diagnosis of the underlying psychiatric or medical condition when encountering a fast emerging catatonic syndrome and focus first on treating the causative condition while simultaneously attempting symptomatic treatment of catatonia.",
    author = "R. Tak{\'a}cs and F. Mil{\'a}n and Gabor Ungvari and G. Faludi and G. Gazdag",
    year = "2016",
    language = "English",
    volume = "18",
    pages = "110--114",
    journal = "Neuropsychopharmacologia Hungarica",
    issn = "1419-8711",
    publisher = "Hungarian Association of Psychopharmacology",
    number = "2",

    }

    Catatonia in disulfiram intoxication – A case report and a brief overview of the literature. / Takács, R.; Milán, F.; Ungvari, Gabor; Faludi, G.; Gazdag, G.

    In: Neuropsychopharmacologia Hungarica, Vol. 18, No. 2, 2016, p. 110-114.

    Research output: Contribution to journalArticle

    TY - JOUR

    T1 - Catatonia in disulfiram intoxication – A case report and a brief overview of the literature

    AU - Takács, R.

    AU - Milán, F.

    AU - Ungvari, Gabor

    AU - Faludi, G.

    AU - Gazdag, G.

    PY - 2016

    Y1 - 2016

    N2 - © 2016, Hungarian Association of Psychopharmacology. All rights reserved.Catatonic syndromes could accompany a variety of psychiatric and medical conditions. The most common conditions underlying catatonia are affective disorders followed by schizophrenia, but several medical conditions including intoxications affecting the central nervous system can also present with catatonic signs and symptoms. Therapeutic doses of disulfiram could induce catatonia with or without accompanying psychosis or mood disorder. A case of disulfiram intoxication manifesting with catatonia is reported here together with a brief overview of the literature. A patient was admitted to the toxicology ward after a suicide attempt with approximately 20 g of disulfiram. On transfer to the psychiatric ward, she was sitting still, in a semi-stuporous state and displayed motiveless resistance to instructions or attempts to move (active negativism). She was unresponsive to most of the questions (mutism), occasionally verbigerated 1-2 words and stared for more than 20 seconds between shifting attention. After developing a comatosus state her treatment continued at the toxicology ward, where a contrast-enhanced computer tomography scan revealed bilateral emollition of 1.5 cm diameter in both nucleus lentiformis at the level of the third ventricle. Following treatment her condition improved and she benefited of rehabilitation facility and a second psychiatric treatment. She was discharged free of neurological and psychiatric symptoms. In conclusion, we underscore the importance of accurate diagnosis of the underlying psychiatric or medical condition when encountering a fast emerging catatonic syndrome and focus first on treating the causative condition while simultaneously attempting symptomatic treatment of catatonia.

    AB - © 2016, Hungarian Association of Psychopharmacology. All rights reserved.Catatonic syndromes could accompany a variety of psychiatric and medical conditions. The most common conditions underlying catatonia are affective disorders followed by schizophrenia, but several medical conditions including intoxications affecting the central nervous system can also present with catatonic signs and symptoms. Therapeutic doses of disulfiram could induce catatonia with or without accompanying psychosis or mood disorder. A case of disulfiram intoxication manifesting with catatonia is reported here together with a brief overview of the literature. A patient was admitted to the toxicology ward after a suicide attempt with approximately 20 g of disulfiram. On transfer to the psychiatric ward, she was sitting still, in a semi-stuporous state and displayed motiveless resistance to instructions or attempts to move (active negativism). She was unresponsive to most of the questions (mutism), occasionally verbigerated 1-2 words and stared for more than 20 seconds between shifting attention. After developing a comatosus state her treatment continued at the toxicology ward, where a contrast-enhanced computer tomography scan revealed bilateral emollition of 1.5 cm diameter in both nucleus lentiformis at the level of the third ventricle. Following treatment her condition improved and she benefited of rehabilitation facility and a second psychiatric treatment. She was discharged free of neurological and psychiatric symptoms. In conclusion, we underscore the importance of accurate diagnosis of the underlying psychiatric or medical condition when encountering a fast emerging catatonic syndrome and focus first on treating the causative condition while simultaneously attempting symptomatic treatment of catatonia.

    M3 - Article

    VL - 18

    SP - 110

    EP - 114

    JO - Neuropsychopharmacologia Hungarica

    JF - Neuropsychopharmacologia Hungarica

    SN - 1419-8711

    IS - 2

    ER -